What have you heard about vitamin D? Maybe you recognize this compound by its popular nickname, the “sunshine vitamin.” It is called that because human skin makes this hormone when it is exposed to sunlight. Perhaps you’ve heard that D deficiency can lead to rickets and osteoporosis. Vitamin D does play an essential role in the health of muscles as well as bones (Nutrients, June 2016). But will taking a big dose of vitamin D give you leg cramps or relieve them?
Muscle Cramps Followed a Big Dose of Vitamin D:
Q. I suspected that vitamin D was the culprit causing me severe leg cramps, so I quit taking it for a couple of years. Yesterday I took a 5000 IU dose with vitamin K2.
Then last night I woke with one of the most severe cramps I have ever had in my life, in my ankle and foot! It had to be the vitamin D.
I would do a “stop and start test” but the pain is so severe, I am afraid to. At this point, I’m just not going to take any more vitamin D.
What Is the Right Dose of Vitamin D?
A. Vitamin D supplements don’t necessarily banish muscle cramps (WMJ, Dec. 2017). Although we couldn’t find medical reports of a big dose of vitamin D causing muscle cramps, it is possible to get too much vitamin D through supplements. The dose you took was substantially higher than the Recommended Daily Allowance (600 IU per day for adults up to 70).
Many people can tolerate doses up to 2,000 to 4,000 IU without complications. Some individuals are more sensitive, however. They report digestive distress or muscle pain and weakness. This may be due to vitamin D liberating too much calcium into the blood stream. Others have also reported muscle cramps after taking a big dose of vitamin D.
Who Has Low Levels of Vitamin D?
Researchers have found that about 70% of American adults have sub-optimal levels of vitamin D
in their bodies (British Journal of Nutrition, April 2018). We may attribute this in part to more time spent inside working on computers, playing video games or watching TV. Even people who go outside have become more conscientious about covering up and using high SPF sunscreen, which prevents the formation of vitamin D by the skin.
Medicines That Alter Blood Levels:
Certain medications have an impact on our vitamin D levels as well. Millions of Americans take statin-type cholesterol-lowering medications like rosuvastatin (Crestor), simvastatin (Lipitor) or atorvastatin (Zocor). These drugs can cause muscle pain and weakness, especially among people with low vitamin D (Senior Care Pharmacist, April 1, 2019). Whether a big dose of vitamin D will counteract drug-induced muscle damage is yet to be determined.
You can learn more about the pros and cons of vitamin D supplements in our eGuide to Vitamin D and Optimal Health. You may also wish to listen to our interviews with Dr. David Meltzer and Dr. Bruce Hollis in Show 1240: The Link Between Vitamin D and COVID-19.